Alert archive / Vermont / Frost Advisories in 2017

Frost Advisory 4, NWS Burlington, VT

September 30, 20175 counties in Vermont; Clinton County, Essex County, St. Lawrence County, New York

NWS Burlington, VT issued this frost advisory at Sep 30, 2017, 2:53 AM EDT for 5 counties in Vermont; Clinton County, Essex County, St. Lawrence County, New York. It took effect at Oct 1, 2017, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2017, 2:53 AM EDT (06:53 UTC)
In effect from
Oct 1, 2017, 1:00 AM EDT
Expired
Oct 1, 2017, 7:30 AM EDT
In force
7 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, St. Lawrence County, NY, Caledonia County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS71 KBTV 300653
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
253 AM EDT Sat Sep 30 2017

NYZ030-VTZ004-302100-
/O.NEW.KBTV.FZ.W.0001.171001T0500Z-171001T1200Z/
Southern Franklin-Essex-
Including the cities of Saranac Lake, Tupper Lake, 
and Island Pond
253 AM EDT Sat Sep 30 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY...

The National Weather Service in Burlington has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM EDT Sunday.

* Locations...Franklin County in northern New York and Essex 
  County in northeastern Vermont. 

* Hazards...Freezing temperatures 

* Temperatures...Lows in the mid 30s.

* Timing...late tonight/early Sunday morning. 

* Impacts...Outdoor plants may be killed if left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when freezing temperatures are
forecasted to threaten outdoor plants. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought indoors.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

NYZ029-031-034-VTZ003-006>008-010-012-302100-
/O.NEW.KBTV.FR.Y.0004.171001T0500Z-171001T1200Z/
Southeastern St. Lawrence-Western Clinton-Western Essex-Orleans-
Lamoille-Caledonia-Washington-Orange-Windsor-
Including the cities of Star Lake, Dannemora, Lake Placid, 
Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, 
Randolph, Springfield, and White River Junction
253 AM EDT Sat Sep 30 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY...

The National Weather Service in Burlington has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM EDT Sunday.

* Locations...Central and eastern Vermont, and the northern
  Adirondacks of New York. 

* Hazards...Frost formation. 

* Temperatures...Lows in the mid 30s.

* Timing...late tonight into early Sunday morning. 

* Impacts...Sensitive outdoor plants may be killed if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

BANACOS
2 follow-up statements
218 
WWUS71 KBTV 301851
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
251 PM EDT Sat Sep 30 2017

NYZ030-VTZ004-011200-
/O.CON.KBTV.FZ.W.0001.171001T0500Z-171001T1200Z/
Southern Franklin-Essex-
Including the cities of Saranac Lake, Tupper Lake, 
and Island Pond
251 PM EDT Sat Sep 30 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
SUNDAY...

The National Weather Service in Burlington continues the Freeze
Warning, from 1 AM to 8 AM EDT Sunday.

* Locations...Franklin County in northern New York and Essex 
  County in northeastern Vermont.

* Hazards...Freezing temperatures

* Temperatures...Lows in the upper 20s to lower 30s.

* Timing...late tonight/early Sunday morning.

* Impacts...Outdoor plants may be killed if left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when freezing temperatures are
forecasted to threaten outdoor plants. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought indoors.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$

NYZ029-031-034-VTZ003-006>008-010-012-011200-
/O.CON.KBTV.FR.Y.0004.171001T0500Z-171001T1200Z/
Southeastern St. Lawrence-Western Clinton-Western Essex-Orleans-
Lamoille-Caledonia-Washington-Orange-Windsor-
Including the cities of Star Lake, Dannemora, Lake Placid, 
Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, 
Randolph, Springfield, and White River Junction
251 PM EDT Sat Sep 30 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
SUNDAY...

The National Weather Service in Burlington continues the Frost
Advisory, from 1 AM to 8 AM EDT Sunday.

* Locations...Central and eastern Vermont, and the northern 
  Adirondacks of New York.

* Hazards...Frost formation.

* Temperatures...Lows in the lower to mid 30s.

* Timing...late tonight into early Sunday morning.

* Impacts...Sensitive outdoor plants may be killed if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$

Neiles
218 
WWUS71 KBTV 011130
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
730 AM EDT Sun Oct 1 2017

NYZ030-VTZ004-011230-
/O.CAN.KBTV.FZ.W.0001.000000T0000Z-171001T1200Z/
Southern Franklin-Essex-
Including the cities of Saranac Lake, Tupper Lake, 
and Island Pond
730 AM EDT Sun Oct 1 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Burlington has cancelled the
Freeze Warning for Franklin County in northern New York and Essex 
 County in northeastern Vermont.

Temperatures will warm quickly above freezing within the hour.

$$

NYZ029-031-034-VTZ003-006>008-010-012-011230-
/O.CAN.KBTV.FR.Y.0004.000000T0000Z-171001T1200Z/
Southeastern St. Lawrence-Western Clinton-Western Essex-Orleans-
Lamoille-Caledonia-Washington-Orange-Windsor-
Including the cities of Star Lake, Dannemora, Lake Placid, 
Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, 
Randolph, Springfield, and White River Junction
730 AM EDT Sun Oct 1 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the
Frost Advisory for central and eastern Vermont, and the northern 
Adirondacks of New York.

Temperatures will warm quickly above freezing within the hour.

$$

JMG

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this frost advisory went out at Sep 29, 8:03 PM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Sep 29, 8:03 PM EDT, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
803 PM EDT Fri Sep 29 2017

.SYNOPSIS...
Light rain showers are expected overnight and Saturday morning
especially across our Southern zones. High pressure builds back
in Sunday and lasts through the middle of next week, bringing
plenty of sunshine and a warming trend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 709 PM EDT Friday...Water vapor shows potent short wave
energy and associated mid level moisture across the eastern
Great Lakes this evening. This energy aloft combined with warm
Lake Ontario water temp has created enough instability to
produce several pockets of thunderstorms. Expecting thunderstorm
activity to pass south of our cwa tonight...along with best
energy and cold pocket aloft. The forecast concern across our
cwa will be sharp northern edge to precip shield...as system
encounters very dry air in the low levels. Have continued with
previous forecaster thinking with likely pops along and south of
a mss to slk to leb line from 02z to 08z...before
energy/moisture shifts to our southeast. Latest hi res data
shows light composite reflectivity returns reaching btv...but
radar and surface obs show most of this activity is falling as
virga over Saint Lawrence and Ottawa Valleys...which is expected
over our northern cwa. Have kept pops at schc near the
international border. Temps continue to slowly cool back into
the upper 40s to mid 50s this evening...with lows generally in
the mid 30s mountains to mid/upper 40s warmer valleys. All
covered well in current forecast.

Previous forecast discussion below:
Forecast is on track for tonight with weak surface low and upper
level short wave crossing just southwest of our forecast area.
Light east flow has developed ahead of this approaching feature.
Will see scattered light rain showers spread across our Southern
zones. QPF will be light with generally a quarter of an inch or
less by the time the showers move out of our area Saturday
morning. The northern half of our forecast area may remain dry,
or just a few hundredths of an inch of rainfall. Still looks
like we could have a bit of an upslope component in the Dacks
and cold enough aloft for a quick change over to snow showers
across the high peaks. It will be interesting to see if
Burlington will measure -- if it does, that will break our 19
days of no precipitation streak. The forecast right now has
0.03" for Burlington. Lows will be in the 40s, and close to 50F
adjacent to Lake Champlain. Precipitation comes to an end during
the morning, perhaps a few showers lasting until noon for
southern VT. Clouds will be slow to clear out, as typical in the
fall. Model soundings indicate a thin layer of moisture around
3000-4000ft which means a layer of strato-cu clouds hanging
tough. Best chances for sunshine will be northern and western
areas for mid/late afternoon. The clouds will keep temperatures
on the slightly cool side for the day, with most everyone
staying in the 50s. Might reach the low 60s in the St Lawrence
Valley where there will be a little more sunshine.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 435 PM EDT Friday...Drier and cooler weather returns for
Saturday night through Sunday night. Upper level ridging builds
over a surface high beginning Saturday night. Pretty good
radiational cooling will drop temps into the 30s. Some frost
formation is possible in the coldest spots of the Dacks and
Northeast Kingdom. Sunday will be a bit warmer with the surface
high remaining over the area. Temps will reach the mid 60s once
again, closer to normal for Oct 1. We should also enjoy mostly
sunny skies Sunday. Sunday night will be a couple degrees warmer
than Saturday night, but still clear and cool with lows in the
mid 30s to around 40, warmest closest to Lake Champlain.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 448 PM EDT Friday...Forget about a feel of fall as we
start off October. A mid/upper level ridge is slated to build
north into the central Great Lakes on Sunday afternoon then
build into the eastern Great Lakes by Monday afternoon with the
center of the ridge becoming located over the Carolinas. This
will result in highs pushing back closer to or a few degrees
above normal on Sunday and 5-7 degrees above normal on Monday.
By Monday afternoon, highs in the warmest valleys could crack
70 degrees under low-level southerly flow. Lingering moisture
trapped under the inversion around daybreak Sunday morning and
again late Sunday night/early Monday morning may result in
patchy valley fog, especially near rivers. We kept in patchy
frost as well for the coldest spots Sunday morning and again
late Sunday night/monday morning given the light winds and
sufficient low-level moisture.

Tuesday should see further warming as the ridge aloft
strengthens and heights at 500 mb build to over 591 dm. With
increasing southwesterly flow and ample sunshine, highs will
push into the low to mid 70s in the warmest valleys.

The 12Z operational ECMWF remains much faster with breaking
down the ridge than the 12Z operational GFS, GFS ensemble mean
and the Canadian Global models bringing a mid/upper level
trough and associated surface cold front toward the area by late
Wednesday and blasting it through the area on Thursday versus
the other models which slowly hang the front up north of the
area on Wednesday into Thursday morning, then sink it south.
Previous runs of the operational ECMWF were also slower. For
now, we kept the bulk of the prospect for showers on Thursday
afternoon into Thursday night and were slower to clear things
out given most models show a slower progression of the front. At
this point, the best shot at any showers on Wednesday would be
in the St. Lawrence River Valley and the northwestern
Adirondacks. Given the contrasting air mass and support from an
exit region of the jet with the front, a few thunderstorms are
not out of the question on Thursday, especially if the more
amplified trough and quicker frontal passage take place.

Wednesday should be the warmest day, with highs 10 to 15
degrees above normal. Most lower valleys should reach into the
mid to upper 70s and some could take a run at 80 if cloud cover
is not too thick. I continued to lean toward the warmer end of
guidance suggested by forecast soundings. At this point, model
cross sections do not show a significant increase in moisture
below 500 mb until late Wednesday into Thursday. Thursday's
highs still favor the slower frontal passage and thus lean
toward the warmer end of model guidance. By Friday, we still
played numbers toward the warmer end of guidance but there is a
significant spread in lows between the ECMWF MOS (45) versus
the MEX MOS (61) at BTV. We continue to favor the warmer and
less dramatic drop in temps at this point.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...A mid-level disturbance over Lake Ontario
early this evening will pass to our south overnight across
central NY and southern New England. The North Country TAF sites
will see fringe effects from this system in the form of VFR
ceilings (mainly above 5000ft) and a chance of light rain,
mainly at SLK/RUT. Ceilings may briefly lower to around
3500-4000ft at RUT toward daybreak with the best chance for
light rain. Showed VCSH at the remaining TAF locations during
the overnight period. Will see gradual clearing with north winds
5-8kts during the daylight hrs on Saturday.

Outlook...

Saturday Night: VFR. Patchy FROST.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight Chance SHRA.

&&

.CLIMATE...
Several spots across the area now have one of the driest
stretches on record with no measurable precipitation or
precipitation at all:

For Burlington, based on records back to January 1884 here are
the 10 longest stretches on record with no measurable
precipitation:

1. 52 days from April 17 - June 7, 1903
2. 25 days from October 9 - November 2, 1924
3. 23 days from August 13 - September 4, 1894
4. 22 days from February 9 - March 2, 1978
4. 22 days from December 16, 1917 - January 6, 1918
4. 22 days from February 17 - March 10, 1901
7. 20 days from October 5 - 31, 1963
8. 19 days from October 9-27, 1947
8. 19 days from March 25 - April 12, 1941

***19 days currently from September 10, 2017 through September
 28, 2017. Last date of any precipitation at BTV was September
 9, 2017 with 0.01 inch.

Burlington had 23 days from May 15, 1903 through June 6, 1903
without any precipitation at all.

For Montpelier, this is the second longest stretch without
measurable precipitation dating back to June 1, 1948. The
current stretch of 21 days started September 8th through today.
Only January 2-February 1, 2003 at 31 days had a longer stretch
with no measurable precipitation officially recorded.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles/Taber
SHORT TERM...Neiles
LONG TERM...Stachelski
AVIATION...Banacos
CLIMATE...BTV
Hazardous weather outlook, Sep 29, 4:05 AM EDT, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
405 AM EDT Fri Sep 29 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-300815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
405 AM EDT Fri Sep 29 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost and near freezing temperatures are expected Saturday night for
much of east and northeast Vermont and the Adirondack region in
northern New York.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:53 AM EDTFreeze WarningBTVEssex29 hr

Nearby

Frost Advisories in Vermont, 2017Frost Advisories in New York, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.